Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Lubbock, TX

January 28, 2008Bailey County, Lamb County, Texas

NWS Lubbock, TX issued this red flag warning at Jan 28, 2008, 6:42 PM CST for Bailey County, Lamb County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 6:42 PM CST (00:42 UTC)
Expired
Jan 28, 2008, 10:00 PM CST
In force
3 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 290042
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CST MON JAN 28 2008

TXZ027-028-290400-
/O.NEW.KLUB.FW.W.0002.080129T0042Z-080129T0400Z/
BAILEY-LAMB-
642 PM CST MON JAN 28 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING 
FOR PORTIONS OF BAILEY AND LAMB COUNTIES FOR ONGOING WILDFIRE ...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING FOR
PORTIONS OF BAILEY AND LAMB COUNTIES FOR ONGOING WILDFIRE.

WINDS AT THE 20 FOOT LEVEL WILL CONTINUE TO DIMINISH THROUGH 10 PM
WITH RELATIVE HUMIDITY VALUES SLIGHTLY INCREASING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

TXZ023>026-029>032-034>044-290400-
/O.CON.KLUB.FW.A.0001.080129T1700Z-080129T2300Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-HOCKLEY-
LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
642 PM CST MON JAN 28 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON. 

STRONG SOUTHWEST WINDS FROM 20 TO 30 MPH AT THE 20 FOOT LEVEL
WILL CONTINUE UNTIL EARLY THIS EVENING. RELATIVE HUMIDITIES ARE
EXPECTED TO DROP CLOSE TO THE 15 PERCENT LEVEL. CONDITIONS SHOULD
IMPROVE AS WINDS SUBSIDE AROUND DARK.

TUESDAY WILL SEE COOLER TEMPERATURES BUT LOWER RELATIVE
HUMIDITIES AND STRONG WINDS ONCE AGAIN. WINDS WILL BLOW FROM THE
WEST OR NORTHWEST REACHING 20 TO 30 MPH AT THE 20 FOOT LEVEL.
HUMIDITIES BELOW 15 PERCENT ARE EXPECTED FROM LATE MORNING
THROUGH THE AFTERNOON.

FAVORABLE CONDITIONS CURRENTLY EXIST FOR THE SPREAD OF WILD FIRES
ACROSS THE AREA. USE CAUTION AROUND FIRES LISTEN FOR LATER
FORECASTS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 28, 3:40 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 28, 3:40 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CST MON JAN 28 2008

.SHORT TERM...
TODAYS STRONG WINDS SHOULD SUBSIDE AROUND SUNSET MOST AREAS AS
SHALLOW DECOUPLING OCCURS. THE LATEST RUC RUN SUGGESTS DECOUPLING
MAY BE DELAYED SLIGHTLY ACROSS HIGHER WESTERN ZONES WHICH WILL BE
MORE UNDER INFLUENCE OF DRYING AND DOWNWARD FORCING...AND THIS MAY
REQUIRE A SLIGHT EXTENSION BY AN HOUR OR TWO OF THE WIND ADVISORY.
WILL LEAVE THIS FOR THE EVENING SHIFT TO PONDER. OTHERWISE...STRONG
MID AND UPPER LEVEL DRYING TREND EXPECTED OVERNIGHT LEADING TO A
BREEZY NIGHT TONIGHT AND A CLEAR AND VERY WIND DAY TUESDAY. PACIFIC
FRONTAL BOUNDARY ALSO EXPECTED TO PASS LATER TONIGHT AND MAY CAUSE
BRIEF HIGHER WINDS AND GUSTS AS IT PASSES ALTHOUGH NOT CONVINCED
WINDS WILL REMAIN UP AFTERWORDS DURING THE REMAINING OVERNIGHT
HOURS. BUT ALL INDICATIONS POINT TO RAPID MIXING ON TUESDAY LEADING
TO ANOTHER VERY WINDY DAY. WE TRENDED SLIGHTLY WARMER THAN GUIDANCE
BECAUSE OF THE LOCAL DOWNSLOPE WARMING EFFECTS. ADDED AREAS OF
BLOWING DUST TUESDAY MOST AREAS AS WELL.   MCQUEEN

.LONG TERM...
FOR THE LAST SEVERAL DAYS MODELS HAVE BEEN SHOWING EITHER A CLOSED
LOW OR SHARP UPPER TROUGH MOVING ACROSS THE SOUTH PLAINS AND
SOUTHERN PANHANDLE THURSDAY. TODAYS 12Z AND 18Z RUNS CONTINUE TO
SHOW THE SYSTEM AS A CLOSED LOW CENTERED OVER THE LOCAL AREA 12Z
THURSDAY. AS SUCH...WE HAVE INCREASED PRECIP CHANCES SLIGHTLY AND
FOLLOWING FORECAST SOUNDINGS CHANGED THE TYPE OF PRECIPITATION TO
ALL SNOW. SINCE THE ATMOSPHERE AHEAD OF THE SYSTEM WILL BE VERY
DRY AND THE SYSTEM WILL BE MOVING VERY QUICKLY...WE HAVE KEPT
AMOUNTS ON THE LIGHT SIDE. FOR NOW...WE HAVE KEPT PRECIP CHANCES
IN THE 20 TO 30 PERCENT RANGE.

BEYOND THURSDAYS SYSTEM WE CAN EXPECT FAIRLY SEASONABLE WEATHER
THROUGH NEXT WEEKEND. MODELS SHOW THE NEXT SYSTEM APPROACHING THE
AREA NEXT MONDAY.

&&

.FIRE WEATHER...
THIS EVENING...WINDS WILL NOT DECOUPLE UNTIL AROUND SUNSET AND MAY
BE SLOW TO DO SO IN SOME PLACES. HOWEVER...WITH THE HIGH DEWPOINTS
WE ARE SATISFIED RETAINING THE CURRENT RFW UNTIL 1800 ONLY.
CASTRO...PARMER...AND BAILEY COUNTIES OFFER BEST CHANCE OF PERHAPS
BRIEFLY REACHING HUMIDITY AND WIND CRITERIA EARLY THIS EVENING.

TUESDAY...COOLER AIR FOLLOWING PACIFIC FRONT TOMORROW EARLY...BUT
DOWNSLOPE COMPONENT WILL BE VERY DRY AND MAYBE NOT QUITE AS COOL AS
GUIDANCE TEMPERATURES. EITHER WAY...TOMORROW LOOKS LIKE WINDS SHOULD
EASILY REACH 20 MPH OR GREATER AT THE 20 FOOT LEVEL WITH SURFACE
RELATIVE HUMIDITIES BELOW 15 PERCENT FOR THE ROLLING PLAINS...AND
THE SOUTHERN AND CENTRAL SOUTH PLAINS. MIXING MAY OCCUR EARLY IN THE
DAY BUT THE COOLER TEMPERATURES MAY NOT ALLOW HUMIDITIES TO DROP
UNTIL LATER IN THE MORNING. ISSUING A FIRE WEATHER WATCH VALID FROM
1100 UNTIL 1700.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  50  21  57  25 /   0   0   0   0  30
TULIA         36  51  22  57  26 /   0   0   0   0  30
PLAINVIEW     37  51  24  57  27 /   0   0   0   0  30
LEVELLAND     39  53  25  60  27 /   0   0   0   0  20
LUBBOCK       39  53  26  59  30 /   0   0   0   0  20
DENVER CITY   39  54  29  60  30 /   0   0   0   0  10
BROWNFIELD    40  53  27  60  29 /   0   0   0   0  20
CHILDRESS     48  57  25  60  30 /   0   0   0   0  30
SPUR          48  56  25  59  31 /   0   0   0   0  20
ASPERMONT     51  59  28  60  37 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ023>026-029>032-034>044.

RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>024-027>029-033-034-039.

WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>036-039>041.

&&

05/04
Hazardous weather outlook, Jan 28, 4:26 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
426 PM CST MON JAN 28 2008

TXZ021>044-292230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
426 PM CST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

FIRE WEATHER

THE COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND HIGH
FIRE DANGER WILL REMAIN UNTIL EARLY THIS EVENING.

NON PRECIPITATION

STRONG SOUTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH
WILL CONTINUE LATE THIS AFTERNOON BEFORE DECREASING AROUND SUNSET.
AREAS OF BLOWING DUST WILL ALSO SUBSIDE LATER IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED ON TUESDAY WITH SPEEDS
AROUND 25 TO 35 MPH AND GUSTS AGAIN FROM 45 TO 55. STRONG WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITIES OVER MUCH OF THE AREA TO
AGAIN ELEVATE THE RISK OF FIRE SPREAD AND GROWTH. THESE WINDS ALSO
ARE EXPECTED TO CAUSE AREAS OF BLOWING DUST AROUND THE SOUTH
PLAINS AND ROLLING PLAINS IN PARTICULAR.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

FAVORABLE CONDITIONS CURRENTLY EXIST FOR THE SPREAD OF WILD FIRES
ACROSS THE AREA. USE CAUTION AROUND FIRES LISTEN FOR LATER
FORECASTS.

KW

In the hours before

Special weather statement, Jan 28, 3:30 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CST MON JAN 28 2008

TXZ021>044-290330-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
330 PM CST MON JAN 28 2008

...STRONG WINDS AND BLOWING DUST EXPECTED AGAIN TUESDAY...

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED ON TUESDAY AS LOW
PRESSURE EDGES EAST ACROSS THE SOUTHERN PLAINS. WIND SPEEDS FROM
25 TO 35 MPH ARE LIKELY TO BEGIN EARLY IN THE DAY WITH GUSTS FROM
45 TO 55 MPH POSSIBLE. THESE WINDS WILL LIKELY LEAD AGAIN TO AREAS
OF BLOWING DUST AND REDUCED VISIBILITIES...ESPECIALLY NEAR OPEN
FIELDS.

STRONG CROSS WINDS MAY MAKE DRIVING DIFFICULT...AND BE ALERT TO
LOCALLY VERY POOR VISIBILITIES FROM THE BLOWING DUST.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 4:09 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Cottle, Crosby and 16 more11 hr
Jan 29, 4:09 AM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more8 hr
Jan 29, 7:46 AM CSTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 12 more4 hr
Jan 29, 3:23 PM CSTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more13 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.